Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 70, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2019, 8:04 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2019, 8:04 PM MST (03:04 UTC)
- Expired
- Aug 22, 2019, 8:45 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3747 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282 WUUS55 KTWC 230304 SVRTWC AZC019-230345- /O.NEW.KTWC.SV.W.0070.190823T0304Z-190823T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 804 PM MST Thu Aug 22 2019 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Central Pima County in southeastern Arizona... * Until 845 PM MST. * At 803 PM MST, a severe thunderstorm was located 8 miles south of Kitt Peak, or 15 miles east of Sells, moving east at 5 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kitt Peak and Fresnal Canyon. This includes the following highways... Route 86 near mile marker 142. Route 286 between mile markers 20 and 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3174 11168 3191 11173 3205 11144 3175 11133 TIME...MOT...LOC 0303Z 256DEG 6KT 3185 11162 HAIL...0.88IN WIND...60MPH $$ Cerniglia
1 follow-up statement
361
WWUS55 KTWC 230342
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
842 PM MST Thu Aug 22 2019
AZC019-230352-
/O.EXP.KTWC.SV.W.0070.000000T0000Z-190823T0345Z/
Pima-
842 PM MST Thu Aug 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 845 PM MST...
The storm which prompted the warning has weakened below severe
limits according to radar, and no longer poses an immediate threat
to life or property. Therefore, the warning will be allowed to
expire. However gusty winds and heavy rain are still possible with
this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3174 11168 3191 11173 3205 11144 3175 11133
TIME...MOT...LOC 0342Z 256DEG 6KT 3186 11156
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 22, 3:00 PM MST, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 300 PM MST Thu Aug 22 2019 .SYNOPSIS...A more active monsoon pattern will occur through this weekend with temperatures returning to near or slightly below normal. High pressure builds back overhead for the first half of next week which will usher in drier conditions along with above average temperatures. Another chance for showers and thunderstorms will then exist toward the latter half of next week. && .DISCUSSION...As expected, isolated convection has developed across the higher terrain early this afternoon. The increase in moisture which is helping to fuel our storms today is also keeping temperatures from reaching record levels once again, with values generally running 3 to 6 degrees cooler than 24 hours ago. That said, still expecting max temps this afternoon to top out 4 to 7 degrees above normal. Expect showers and thunderstorms to increase in coverage into the early evening hours, especially with colliding outflows and subsequent storm development. A few storms will be strong or severe, primarily producing gusty winds and isolated heavy downpours, as SPC mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and up to 1.3" PWAT over most of southern AZ. With how hot and dry its been the last several days, expect especially the stronger outflows to kick up some dust with reduced visibility at times. Another shot of reinforcing moisture is expected to arrive Friday which will push chances for showers and thunderstorms up even more. We'll have to see how things unfold particularly Friday night into Saturday morning, as remnant cloudiness from convection could do well to inhibit development on Saturday afternoon. For what its worth, temperatures this weekend will peak at or even slightly below normal. This more typical monsoon pattern will be short-lived, as models indicate high pressure setting up overhead early next week which will dry things out and allow the return of very hot temperatures. Thereafter, particularly from next Wednesday onward after a few days of sustained easterly flow aloft, moisture looks to once again return along with an uptick in convection and a cooling of temperatures. && .AVIATION...Valid through 24/00Z. FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds south and east of KTUS through the forecast period. Isolated to scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly near terrain. Precip decreasing this evening though a few -SHRA could linger overnight near the International border including KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening thunderstorm chances increase to include much of southeast Arizona into the weekend before drier weather returns early next week. The return of deeper monsoonal moisture will allow temperatures to fall back to near seasonal levels by Friday which will remain through the weekend before warmer temperatures return next week. The return of high pressure early next week will allow temperatures to rebound back above normal for a few days. As is typical this time of year, thunderstorms may produce gusty and erratic outflow winds. Otherwise, 20-ft winds will generally follow normal diurnal trends at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 4:02 PM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST Thu Aug 22 2019
AZZ503-513-222345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
402 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Parker Canyon Lake, or 17 miles east of Nogales.
This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lochiel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3138 11081 3148 11066 3137 11044 3133 11049
3133 11077
TIME...MOT...LOC 2301Z 316DEG 0KT 3136 11064
JRMSpecial weather statement, Aug 22, 4:34 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
434 PM MST Thu Aug 22 2019
AZZ503-513-230015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
434 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
515 PM MST...
At 433 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 10 miles northeast of Nogales.
Another storm was northwest of Patagonia Lake. Both storms are
moving west at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3164 11074 3149 11069 3133 11067 3133 11092
3162 11098
TIME...MOT...LOC 2333Z 095DEG 11KT 3146 11080
JRMLocal storm report, Aug 22, 4:58 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 4 SSE TOMBSTONE 31.67N 110.03W
08/22/2019 COCHISE AZ LAW ENFORCEMENT
ROAD CLOSURE OF DAVIS RD AND SR80 AS
REPORTED BY COCHISE COUNTY SHERRIF.
&&
RPSpecial weather statement, Aug 22, 5:40 PM MST, 2 hours 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 540 PM MST Thu Aug 22 2019 AZZ503-504-513-230130- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 540 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 630 PM MST... At 540 PM MST, Doppler radar was tracking a strong thunderstorm near Green Valley, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, Amado, Madera Canyon and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3170 11107 3189 11106 3190 11079 3165 11079 TIME...MOT...LOC 0040Z 273DEG 19KT 3180 11098 Cerniglia
Local storm report, Aug 22, 6:46 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
646 PM MST THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLASH FLOOD 11 SSE PATAGONIA 31.39N 110.70W
08/22/2019 SANTA CRUZ AZ PUBLIC
MULTIPLE VIDEOS RECORDING FLASH FLOODING
CAUSED BY HEAVY RAIN AT WASHINGTON CAMP IN
THE PATAGONIA MOUNTAINS WERE UPLOADED VIA
TWITTER.
&&
RPSpecial weather statement, Aug 22, 7:01 PM MST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Tucson AZ 701 PM MST Thu Aug 22 2019 AZZ502-504-230245- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 701 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 745 PM MST... At 701 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Saguaro National Park West, or 16 miles southwest of Marana, moving east at 10 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Tucson, Marana, Drexel Heights, Three Points, Avra Valley, Pascua Pueblo Yaqui Reservation, Saguaro National Park West, Valencia West, Tucson Estates, Picture Rocks and Ryan AirField. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3207 11141 3238 11151 3240 11115 3212 11098 TIME...MOT...LOC 0201Z 257DEG 8KT 3221 11130 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:11 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 22, 5:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Aug 22, 7:01 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Aug 22, 7:03 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 7:34 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 22, 8:07 PM MST | Special Weather Statement | TWC | Pinal | 23 min |
| Aug 22, 8:40 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 8:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Aug 22, 9:04 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 22, 9:08 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 22, 9:35 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 22, 10:06 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Aug 23, 2:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Aug 23, 3:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 23, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 23, 4:44 PM MST | Dust Storm Advisory | TWC | Cochise | 61 min |
| Aug 23, 4:44 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
| Aug 23, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Aug 23, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Aug 23, 4:59 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.